For the past year I had been using cocaine on a semi regular basis. Once a week, on occasions twice a week, but never more than that. I have completely stopped this now since 3 or so months ago, and I know I won't take it again.
I have been feeling regular heart palpitations, in the last few months, usually one per day. These are without any other symptoms, no dizziness, no pain or discomfort, no shortness of breath. Sometimes I can feel my pulse beating hard in my head after exercise too, and sometimes if feels a little arrhythmic, but nothing major. However, as you can imagine, this can still be a little frightening.
I went to a cardiologist, and he listened to my heart and took my pressure. He told me everything sounds normal and that I shouldn't worry (however he didn't perform an ECG or anything.) He prescribed me some beta blockers for month, which pretty much totally stopped my palpitations.
However, now I have stopped the beta blockers and my palpitations have returned. Should I be very concerned about them? As I say I have no other symptoms. Can my use of cocaine really have caused permanent damage?
I am thinking to get a holter monitor, but I have no insurance, and they are very expensive. I think I will do it anyway, I just want to know if I should be running to the hospital, or if I can stay a little more relaxed?
By the way I am a male, 28, I smoke maybe 10 cigarettes a day and I drink at weekends.
Sorry to hear you're having some difficulty. Cocaine is very hard on the heart and can cause permanent changes with repeated use, such as early onset coronary artery disease. If you only used intermittently and have since quit, I doubt you had any permanent damage but it is possible. A Holter monitor isn't a bad idea to capture these palpitations that you're having, or something like an event monitor if the events are infrequent. I should mention that beta blockers are very dangerous IF you are still taking cocaine. The combination is bad, so if you are taking the beta blocker please don't use cocaine. Best of luck to you, and I'm glad to hear you're off the drugs.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.